Ohio, 2006

Flash Flooding and Flooding in Ohio, March 12, 2006

March 12, 2006 · NWS ILN · 10 events in 10 counties and zones

6 flash flood, 4 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 12, 6:45 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 12, 6:45 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
645 AM EST SUN MAR 12 2006

.AVIATION (12Z-12Z)...
SFC LO LOCATED IN WESTERN INDIANA THIS MRNG...WITH WARM FRONT
EXTENDING SOUTHEAST INTO NRN KY. MAIN LINE OF TSTMS EAST OF TAF
SITES...BUT LARGE AREA OF RAIN WITH EMBEDDED TSTMS IN WAKE OF LINE
AFFECTING ALL TAFS ATTM. AS SFC LO TRACKS THRU CNTRL/NRN OHIO THRU
MIDDAY...PCPN WILL CONTINUE FOR ALL TAF SITES WITH HEAVIEST PCPN
SHIFTING TO SRN TAFS (KCVG/KLUK/KILN). AS SFC LO TRACKS EAST THIS
AFTN...FRNTL BNDRY WILL STALL ACRS FCST AREA. WITH MOIST UNSTABLE
AIR SOUTH OF BNDRY...CHANCE FOR TSTMS WILL PERSIST ACRS SRN OH/NRN
KY THRU AFTN HOURS. AIRMASS SHOULD BE MORE STABLE FURTHER NORTH
ACRS CMH/DAY METROS...AND HAVE INDICATED -SHRA FOR THESE TAFS.
DEEP SFC LO WILL EJECT INTO CNTRL PLAINS LATE THIS AFTN AND LIFT
QUICKLY NORTH INTO WESTERN GRT LKS OVERNIGHT. THE FRNTL BNDRY WILL
LIFT NORTH AS A WARM FRONT IN RESPONSE TO SFC LO TO WEST. APPEARS
THERE WILL BE SVRL DRY HOURS THIS EVNG BEFORE TSTMS APPCH FROM
WEST AFT MIDNIGHT. WINDS WILL ALSO INCREASE LATE IN RESPONSE TO
DVLPG 850 LLJ INCREASING OVER 50KTS. HAVE BROUGHT TSTMS INTO ALL
TAF SITES AFT 06Z.

RYAN

&&

.PREVIOUS DISCUSSION...
(ISSUED 304 AM EST SUN MAR 12 2006)

SHORT TERM (TODAY THROUGH TUESDAY)...
SURFACE ANALYSIS SHOWS DEEP SURFACE LOW OVER MISSOURI WITH
SECONDARY LOW UP NEAR CHICAGO. CONSEQUENTLY...TWO WARM FRONTS ARE
EVIDENT ONE JUST SOUTH OF CINCINNATI AND THE OTHER ACROSS NRN
INDIANA INTO NRN OHIO. KILN RADAR SHOWS LINE OF DEEP CONVECTION
FROM CLEVELAND BACK INTO SRN MISSOURI. THIS LINE IS MAINTAINED BY
A 40 TO 45 KT LOW LEVEL JET AND WILL CONTINUE TO SINK SOUTHWARD.

FIRST OF ALL WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 PM
MONDAY. PWS OF 1 TO 1.25 WILL BE WITH FORECAST AREA THROUGH MUCH
OF THE DAY MONDAY. THIS IS ABOUT 300% OF NORMAL. WE WILL ALSO HAVE
SEVERAL ROUNDS OF DEEP CONVECTION INCLUDING WHAT IS GOING ON
CURRENTLY. HIGHEST NEAR TERM THREAT ARE OUR INDIANA COUNTIES AND
THE REST OF THE SRN 1/4 OF FORECAST AREA WHERE A GOOD CHUNK OF
THIS THREAT AREA HAS SEEN 2 TO 4 INCHES IN THE PAST 2 DAYS. AS FOR
THIS MORNING TRAINING ECHOES WILL LIKELY RESULT IN SEVERAL FLASH
FLOOD WARNINGS...ESPECIALLY AS LINE SAGS INTO INTO VICINITY OF
OHIO RIVER.

SPC HAS PLACED WESTERN PORTION OF FA IN A MODERATE RISK IN DAY 1.
THIS THREAT IS FOR MAINLY TONIGHT AS DEEP CONVECTION OVER THE MID
MS VLY ORGANIZES INTO A SQUALL LINE AND PROPAGATES EAST INTO OHIO.
THIS IS LARGELY DUE TO INTENSIFYING MID LEVEL FLOW AS SURFACE LOW
DEEPENS AND MOVES INTO GREAT LAKES. NAM IS SUGGESTING 50 KT LOW
LEVEL JETS WITH GOOD UPPER LEVEL DIVERGENCE BY LATE TONIGHT. BIG
QUESTION WILL BE INTENSITY OF SQUALL LINE AFTER MIDNIGHT. IT
SHOULD BE WEAKENING...HOWEVER THIS IS A VERY DYNAMIC SYSTEM. PLAN
TO ISSUE SPS HIGHLIGHTING TIMING OF EXPECTED CONVECTION.

COLD FRONT WORKS THROUGH ON MONDAY. NAM SUGGESTING AT LEAST 1000
J/KG AHEAD OF COLD FRONT WITH HELICITY AROUND 300 AND 0 TO 3 KM
SHEAR AROUND 30 M/S. COLD FRONT SHOULD BE ROUND 2 OF SEVERE WITHIN
12 HOURS.

IT LOOKS LIKE A BREAK FROM THE SIGNIFICANT WEATHER ONCE COLD FRONT
MOVES THROUGH...AT LEAST IN THE SHORT TERM.

TIPTON

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NO CHANGES WERE MADE IN THE EXTENDED FORECAST. FOR THOUGHTS OF
PREVIOUS EXTENDED FORECASTER SEE BELOW.

TIPTON

PREVIOUS DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 446 PM EST SAT MAR 11 2006

LONG TERM (TUESDAY THROUGH SATURDAY)...
DEPARTING SYSTEM ON TUE WITH UPPER TROF COMING THRU AND UPPER LVL
FLO BECOMING NWRLY. HAVE MENT OF CHC OF MIXED LINGERING PCPN TUE
BUT GENERALLY HAVE SPED UP THE ENDING TIME BASED ON TRENDS.

SECONDARY FRONT TO PIVOT THRU TUE NIGHT SO HAVE KEPT A SLIGHT CHC
OF SNOW SHOWERS IN THE NE WHERE MSTR AND LIFT ARE BEST. SFC HI PRES
TO BUILD SE INTO THE OH VLY WED. HAVE DRY FCST WED/WED NIGHT WITH
HI PRES DOMINATING.

NEXT WEATHER SYSTEM...A SFC LOW TO TRACK FROM THE MID MS VLY INTO
THE OH VLY THU/THU NIGHT. TRENDS ARE SLOWER AND FURTHER SOUTH WITH
THIS SYSTEM. HAVE SLOWED THE ONSET OF PRECIP TO DAYBREAK THU AND
INCREASED POPS TO LKLY N AND HI CHC SOUTH. UPPER LVL TROF TO PIVOT
THRU EARLY FRIDAY AND THUS HAVE LINGERED A CHC OF SNOW SHOWERS EARLY
FRI. IN NWRLY FLOW SFC HI PRESSURE TO OFFER DRY WX REMAINDER OF FRI
INTO SAT.

TEMP WISE...HAVE TRENDED TEMPS COOLER THAN PREV FCST AND COOLER THAN
MEX GUID GENERALLY CLOSER TO MEN VALUES THRU THE PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 12, 6:54 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
654 AM EST SUN MAR 12 2006

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-131200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-
654 AM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOODING LIKELY IN SOME LOCALS MAINLY THIS MORNING. ANY
ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY OR TONIGHT COULD CAUSE
ADDITIONAL FLOODING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. A SURFACE LOW
PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO TODAY INTO
PENNSYLVANIA OVERNIGHT. BEHIND THIS LOW...A NEARLY STATIONARY
BOUNDARY WILL LAY OUT ACROSS SOUTHERN INDIANA AND OHIO. ANOTHER
LOW PRESSURE SYSTEM WILL RAPIDLY DEVELOP OVER THE MID MISSISSIPPI
VALLEY THIS AFTERNOON AND BEGIN TO PULL THE STATIONARY BOUNDARY
NORTH AS A WARM FRONT.

INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI
VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE WARM
FRONT INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN
A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT
RISK FOR SEVERE WEATHER.

THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...HOWEVER
IS ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL A COLD FRONT
GOES THROUGH DURING THE DAY. FLOODING WILL STILL BE A REAL PROBLEM
AS WELL. ANOTHER CONCERN WILL BE RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE NEEDED.

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-131200-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
654 AM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOODING LIKELY IN SOME LOCALS MAINLY THIS MORNING. ANY
ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY OR TONIGHT COULD CAUSE
ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL A COLD FRONT
GOES THROUGH DURING THE DAY. FLOODING WILL STILL BE A REAL PROBLEM
AS WELL. ANOTHER CONCERN WILL BE RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

 TIPTON

In the hours before

Special weather statement, Mar 12, 5:28 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 AM EST SUN MAR 12 2006

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-121230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...KENTON...CELINA...
WAPAKONETA...GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...
URBANA...SPRINGFIELD...EATON...DAYTON...XENIA...HAMILTON...
LEBANON...WILMINGTON...CINCINNATI...MILFORD
528 AM EST SUN MAR 12 2006

...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT...

A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO
TODAY INTO PENNSYLVANIA OVERNIGHT. BEHIND THIS LOW...A NEARLY
STATIONARY BOUNDARY WILL LAY OUT ACROSS SOUTHERN INDIANA AND
OHIO. ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY DEVELOP OVER THE
MID MISSISSIPPI VALLEY THIS AFTERNOON AND BEGIN TO PULL THE
STATIONARY BOUNDARY NORTH AS A WARM FRONT.

INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI
VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE WARM
FRONT INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN
A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT
RISK FOR SEVERE WEATHER.

THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...HOWEVER
IS ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT.

 TIPTON
Special weather statement, Mar 12, 7:28 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
728 AM EST SUN MAR 12 2006

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-122200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-
CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...KENTON...CELINA...
WAPAKONETA...GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...
URBANA...SPRINGFIELD...EATON...DAYTON...XENIA...HAMILTON...
LEBANON...WILMINGTON...CINCINNATI...MILFORD
728 AM EST SUN MAR 12 2006

...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT...

LOW PRESSURE WILL MOVE ACROSS INDIANA AND OHIO TODAY INTO
PENNSYLVANIA TONIGHT. BEHIND THIS LOW...A STATIONARY FRONT WILL LAY
OUT ACROSS SOUTHERN INDIANA AND OHIO. ANOTHER LOW WILL RAPIDLY
DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON AND BEGIN
TO PULL THE STATIONARY BOUNDARY NORTH AS A WARM FRONT.

INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI
VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE FRONT
INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN
A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT
RISK FOR SEVERE WEATHER.

THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...IS
ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT.
Local storm report, Mar 12, 7:57 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     FLASH FLOOD      9 SE VERSAILLES         40.13N 84.36W
03/12/2006                   MIAMI              OH   LAW ENFORCEMENT

            HIGH WATER ON STATE ROUTE 62 IN FRIENDSHIP. ALSO HIGH
            WATER ON US ROUTE 421

0640 AM     FLASH FLOOD      BURLINGTON              39.02N 84.72W
03/12/2006                   BOONE              KY   LAW ENFORCEMENT

            3-4 FEET OF WATER OVER SEVERAL COUNTY ROADS

&&

RYAN

The radar

The Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Hamilton

When
March 12, 8:05 AM EST to 11:00 AM EST
Where
Hamilton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -84.533

Numerous roads were flooded across the Cincinnati metro area.

Flash Flood, Adams

When
March 12, 9:10 AM EST to 10:10 AM EST
Where
Adams County, West Union
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -83.533

Several roads were flooded and closed.

Flood, Fayette

When
March 12, 9:35 AM EST to 11:15 AM EST
Where
Fayette County, 2 mi NW of Jeffersonville
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -83.600

State Route 41 was flooded at the intersection with Moon-Evans Road.

Flash Flood, Scioto

When
March 12, 9:40 AM EST to 10:15 AM EST
Where
Scioto County, Otway
Reported by
BROADCAST MEDIA
Coordinates
38.867, -83.183

State Route 73 was flooded and closed.

Flood, Clinton

When
March 12, 9:45 AM EST to 11:15 AM EST
Where
Clinton County, Wilmington
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -83.833

Several roads were flooded.

Flood, Hocking

When
March 12, 9:45 AM EST to 11:15 AM EST
Where
Hocking County, 5 mi NW of Logan
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -82.483

State Route 180 was flooded.

Flood, Pike

When
March 12, 9:45 AM EST to 11:15 AM EST
Where
Pike County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -83.050

Numerous roads were flooded across the county.

Flash Flood, Butler

When
March 12, 9:50 AM EST to 11:30 AM EST
Where
Butler County, Middletown
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -84.400

Several roads were flooded in town.

Flash Flood, Warren

When
March 12, 9:50 AM EST to 11:30 AM EST
Where
Warren County, 7 mi W of Lebanon
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -84.333

Dicks Creek rose out of its bank between Middletown and Lebanon.

Flash Flood, Clermont

When
March 12, 10:10 AM EST to 11:30 AM EST
Where
Clermont County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -84.150

Roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498220, 5498221, 5498227, 5498222, 5498226, 5498228, 5498229, 5498223, 5498225, 5498224.